Chinese Annals of Mathematics, Series B

, Volume 38, Issue 2, pp 695–710 | Cite as

CR geometry in 3-D



CR geometry studies the boundary of pseudo-convex manifolds. By concentrating on a choice of a contact form, the local geometry bears strong resemblence to conformal geometry. This paper deals with the role conformally invariant operators such as the Paneitz operator plays in the CR geometry in dimension three. While the sign of this operator is important in the embedding problem, the kernel of this operator is also closely connected with the stability of CR structures. The positivity of the CR-mass under the natural sign conditions of the Paneitz operator and the CR Yamabe operator is discussed. The CR positive mass theorem has a consequence for the existence of minimizer of the CR Yamabe problem. The pseudo-Einstein condition studied by Lee has a natural analogue in this dimension, and it is closely connected with the pluriharmonic functions. The author discusses the introduction of new conformally covariant operator P-prime and its associated Q-prime curvature and gives another natural way to find a canonical contact form among the class of pseudo-Einstein contact forms. Finally, an isoperimetric constant determined by the Q-prime curvature integral is discussed.


Paneitz operator Embedding problem Yamabe equation Mass P-prime Q-prime curvature 

2000 MR Subject Classification

58J05 53C21 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The author takes this opportunity to thank his collaborators who provide inspiration and support in these investigations: Jeffrey Case, Sagun Chanillo, Jih-Hisn Cheng, Hung-Lin Chiu, Rod Gover, Chin-Yu Hsiao, Andrea Malchiodi, Yi Wang and Polam Yung.


  1. [1]
    Boutet de Monvel, L., Integration des Equations de Cauchy-Riemann Induites Formelles, Seminaire Goulaouic-Lions-Schwartz, 1974–1975.MATHGoogle Scholar
  2. [2]
    Branson, T. P., Fontana, L. and Morpurgo, C., Moser-Trudinger and Beckner-Onofri’s inequalities on the CR sphere, Ann. of Math. (2), 177(1), 2013, 1–52.MathSciNetCrossRefMATHGoogle Scholar
  3. [3]
    Branson, T. P. and Gover, R., Conformally invariant operators, differential forms, cohomology and a generalisation of Q-curvature, Comm. Partial Differential Equations, 30, 2005, 1611–1669.CrossRefMATHGoogle Scholar
  4. [4]
    Burns, D., Global behavior of sometangential Cauchy-Riemann equations, Proceedings Conf. Park City, Utah, 1977, Dekker, New York, 1979, 51–56.Google Scholar
  5. [5]
    Burns, D. and Epstein, C., A global invariant for three dimensional CR-manifolds, Invent. Math., 92, 1988, 333–348.MathSciNetCrossRefMATHGoogle Scholar
  6. [6]
    Case, J., Hsiao, C. Y. and Yang, P. C., Extremal metrics for the Q-curvature in three dimensions, 2015, preprint.Google Scholar
  7. [7]
    Case, J. and Yang, P. C., A Paneitz-type operator for CR pluriharmonic functions, Bull. Inst. Math. Acad. Sinica, 8, 2013, 285–322.MathSciNetMATHGoogle Scholar
  8. [8]
    Case, J., Chanillo, S. and Yang, P. C., The CR Paneitz operator and the stability of CRpluriharmonic functions, Advances in Math., to appear.Google Scholar
  9. [9]
    Case, J., Chanillo, S. and Yang, P. C., A remark on the kernel of the Paneitz operator. Scholar
  10. [10]
    Chang, S. Y. A. and Yang, P. C., Extremal metrics of zeta function determinants on 4-manifolds, Annals Math., 142, 1995, 171–212.MathSciNetCrossRefMATHGoogle Scholar
  11. [11]
    Chang, S. Y. A., Gursky, M. and Yang, P. C., A conformally invariant sphere theorem in four dimensions, Pub. IHES, 98, 2003, 105–143.MathSciNetCrossRefMATHGoogle Scholar
  12. [12]
    Chanillo, S., Chiu, H.-L. and Yang, P. C., Embeddability for 3-dimensional Cauchy-Riemann manifolds and CR Yamabe invariants, Duke Math. J., 161, 2012, 2909–2921.MathSciNetCrossRefMATHGoogle Scholar
  13. [13]
    Chanillo, S., Chiu, H.-L. and Yang, P. C., Embedded three-dimensional CR manifolds and the nonnegativity of Paneitz operators, Geometric Analysis, Mathematical Relativity, and Nonlinear Partial Differential Equations, Vol. 599 of Contemp. Math., 65–82. Amer. Math. Soc., Providence, RI,2013.Google Scholar
  14. [14]
    Cheng, J.-H., Malchiodi, A. and Yang, P. C., A positive mass theorem in three dimensional Cauchy-Riemann geometry, 2013, preprint.MATHGoogle Scholar
  15. [15]
    Cheng, J.-H., Hwang, J.-F., Malchiodi, A. and Yang, P. C., Minimal surfaces in pseudohermitian geometry, Annali Scuola Norm. Sup. Pisa, 2005, 129–177.Google Scholar
  16. [16]
    Fefferman, C., Monge-Ampere equations, the Bergman kernel, and geometry of pseudoconvex domains, Ann. of Math., 103, 1976, 395–416.MathSciNetCrossRefMATHGoogle Scholar
  17. [17]
    Fefferman, C. and Hirachi, K., Ambient metric construction of Q-curvatures in conformal and CR geometry, Math. Res. Lett., 10, 2003, 819–831.MathSciNetCrossRefMATHGoogle Scholar
  18. [18]
    Fontana, L. and Morpurgo, C. Adams inequality on measure spaces, Adv. Math., 226, 2011, 5066–5119.Google Scholar
  19. [19]
    Gover, A. R. and Graham, C. R., CR invariant powers of the sub-Laplacian, J. Reine Angew. Math., 583, 2005, 1–27.MathSciNetCrossRefMATHGoogle Scholar
  20. [20]
    Gover, A. R. and Peterson, L. J., The ambient obstruction tensor and the conformal deformation complex, Pacific J. Math., 226(2), 2006, 309–351.MathSciNetCrossRefMATHGoogle Scholar
  21. [21]
    Graham, C. R., Compatibility operators for degenerate elliptic equations on the ball and Heisenberg group, Math. Z., 187(3), 1984, 289–304.MathSciNetCrossRefMATHGoogle Scholar
  22. [22]
    Graham, C. R. and Lee, J. M., Smooth solutions of degenerate Laplacians on strictly pseudoconvex domains, Duke Math. J., 57(3), 1988, 697–720.MathSciNetCrossRefMATHGoogle Scholar
  23. [23]
    Gursky, M., The principal eigenvalue of a conformally invariant differential operator, with an application to semilinear elliptic PDE, Comm. Math. Phys., 207, 1999, 131–143.MATHGoogle Scholar
  24. [24]
    Hirachi, K., Scalar pseudo-Hermitian invariants and the Szegö kernel on three-dimensional CR manifolds, Complex Geometry Osaka, 1990, Lecture Notes in Pure and Appl. Math., 143, 67–76. Dekker, New York, 1993.MATHGoogle Scholar
  25. [25]
    Hirachi, K., Q-prime curvature on CRmanifolds, preprint. arXiv: 1302.0489Google Scholar
  26. [26]
    Hsiao, C.-Y., On CR Paneitz operators and CR pluriharmonic functions, preprint. arXiv: 1405.0158Google Scholar
  27. [27]
    Hsiao, C.-Y. and Yung, P., Solving Kohn Laplacian on asymptotically flat pseudohermitian 3-manifolds, 2013, preprint.Google Scholar
  28. [28]
    Kerzman, N. and Stein, E. M., The Szego kernel in terms of Cauchy-Fantappie kernels, Duke Math. J., 45, 1978, 197–224.MathSciNetCrossRefMATHGoogle Scholar
  29. [29]
    Kohn, J. J., The range of the tangential Cauchy Riemann operator, Duke Math. J., 53, 1986, 525–545.MathSciNetCrossRefMATHGoogle Scholar
  30. [30]
    Lee, J. M., The Fefferman metric and pseudo-hermitian invariants, Trans. Amer. Math. Soc., 296, 1986, 411–429.MathSciNetMATHGoogle Scholar
  31. [31]
    Lee, J. M., Pseudo-Einstein structures on CR manifolds, Amer. J. Math., 110, 1988, 157–178.MathSciNetCrossRefMATHGoogle Scholar
  32. [32]
    Lempert, L., On three-dimensional Cauchy-Riemann manifolds, J. Amer. Math. Soc., 5, 1992, 923–969.MathSciNetCrossRefMATHGoogle Scholar
  33. [33]
    Lempert, L., Embeddings of three dimensional Cauchy Riemann manifolds, Math. Ann., 300(1), 1994, 1–15.MathSciNetCrossRefMATHGoogle Scholar
  34. [34]
    Rossi, H., Attaching analytic spaces to an analytic space along a pseudoconvex boundary, Proceedings of the Conference on Complex Analysis (Minneapolic, 1964). Springer-Verlag, Berlin, 1965, 242–256.CrossRefGoogle Scholar
  35. [35]
    Tanaka, N., A differential geometric study on strongly pseudo-convex manifolds, Lectures in Mathematics, Department of Mathematics, Kyoto University, No. 9, Kinokuniya Book-Store Co., Ltd., Tokyo, 1975.MATHGoogle Scholar
  36. [36]
    Wang, Y., Isoperimetric inequality, Q-curvature and Ap weights, Advances in Math., 2013, to appear.Google Scholar
  37. [37]
    Wang, Y. and Yang, P. C., Isoperimetric inequality on CR manifolds, 2015, preprint.Google Scholar
  38. [38]
    Webster, S. M., Pseudo-Hermitian structures on a real hypersurface, J. Differential Geom., 13(1), 1978, 25–41.MathSciNetMATHGoogle Scholar

Copyright information

© Fudan University and Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  1. 1.Department of MathematicsPrinceton UniversityPrincetonUSA

Personalised recommendations